Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Can there be negative side effects from taking prozac and effexor together?

Currently on 80mg Prozac and 150mg Effexor
2 Responses
Avatar universal
You bet, but let me start with a caveat -- people are different, some just don't get the results most get and must go in unusual directions.  Hope you have a very experienced psychiatrist who really knows his or her stuff, which is hard to find.  But here's the you bet part.  Both of these meds have an effect on the way your brain utilizes and breaks down serotonin.  Whenever you combine meds that affect serotonin there is a risk of something called serot0nin syndrome, which isn't common but is pretty dire when it happens.  Now, if you've been on both for awhile, long enough for both to have fully kicked in, you would probably already have suffered serotonin syndrome if you were going to get it.  But it is a risk.  Also, as both of these meds are stimulating antidepressants for most people, Effexor being intentionally so, both can cause anxiety in anxious people especially but even in those who weren't anxious before going on these meds.  Effexor is far more of a culprit for this than Prozac, but both can do this.  And for a particular person they can also not do this, so if you aren't suffering this side effect then you don't have that problem.  Remember, you're asking can they be a problem, and the answer is, yes, and this is not a combination I would think most psychiatrists would recommend for anyone.  But you are the only you, and there might be a reason this was suggested.  You haven't said how you ended up in this place.  For the average person, again, you wouldn't ordinarily take two meds that are targeting the same neurotransmitter.  You might, if you were taking one and it wasn't working as well as hoped, add something to it, but probably not another drug that acted the same.  Effexor is different than Prozac in a couple of ways -- for one, it also has an effect on norepinephrine, which is one of the body's stimulants and that's why it is intentionally stimulating.  For those who have depression, stimulation can be helpful.  For those with anxiety, it might not be.  Prozac only intentionally acts on serotonin.  Prozac is considered one of the easiest antidepressants to stop taking, as it stays in the body longer than most.  Effexor is one of the hardest to stop.  So there are differences between all meds -- no two work exactly the same, even if they are similar in what they are targeting.  For you, this might work.  For most, it wouldn't be recommended.  You don't mention any problems with it, but you also don't say how long you've been doing this, how experienced and capable your psychiatrist is or if you're even seeing one or doing this with a general doc who might not be well versed in this stuff, and how you got to this point, all of which are important considerations.  Can it?  Yes.  Is it bad for you?  Don't know.  Would I do it?  No.  Would others on here?  Yeah.  So there you go.
3 Comments
Thank you for your responses. Some background...

I am a 63 year old male, single, and have been prone to severe depression since I was a teenager. I have been on Prozac (fluoxetine) for about 30 years. About 4 years ago, I had been going through an unusually stressful period and at that time my primary doctor prescribed the Effexor in addition to the Prozac. The combination of the two drugs seemed to help me considerably.  (I have a different primary doctor now than the one who originally prescribed this combination.)

However, in the last 3 years or so, I have been experiencing problems with my balance primarily when walking on uneven surfaces or walking in the dark. Sometimes my legs "lock up" just prior to my losing my balance. Also, I used to be a regular bike rider but have fallen so much, I no longer ride. (Generally, I can walk around fine with no issues.) In addition, I've noticed I often have a full-body "twitch" when I begin to fall asleep.

I was encouraged by friends to get help with these concerns. Recently, I saw a neurologist who suspected the drugs dosages were high. The neurologist ordered a battery of tests (MRI, EEG, etc.) to investigate and the results so far do not indicate anything. (I have also been undergoing vestibular therapy.) Based on this and the research I have done so far, I am now inclined to believe that the combination of the two drugs at high dosages could be the culprit.

At periodic points over the past 30 years I have tried to go off of the Prozac, but every time the depression returns - in spades. While I
hate having the physical issues, I am terrified at the prospect of having my meds that treat depression and anxiety changed/lowered. Assuming the drugs may be the cause of my balance/coordination issues, I feel I it’s imperative that I find a physician who has expertise in the pharmacological aspects of treating severe depression.

I am in the Philadelphia area and would welcome any recommendations.
How do you do on just one of the medications?  Does Prozac alone handle your depression?  Do you get the side effects with just Prozac?  
Psychiatrists are the experts.  General docs are not.  But that doesn't mean a particular psychiatrist is any good, the quality varies considerably.  Don't live in your area, but try to find one that got certified as a psychopharmacologist.  There are a lot of universities near you, and they may have people who know more.  But it's a tough thing.  You like not being depressed, but it's very possible you're overdosing on serotonin or taking so much it's affecting dopamine.  The only fix for that is to reduce dosage or stop one of the meds,,  If you don't want to do that, you're kind of stuck.
973741 tn?1342346373
Hi. Are you under a doctor's care that prescribed this combination?  Doctors do add on meds and come up with combos for people and it is good to go ahead and ask your doctor why he prescribed both and what he hopes from doing so.  These drugs are from two classes of antidepressants.  One is a serotonin reuptake inhibitor and one is a serotonin norepinephrine reuptake inhibitor.  But you see . . .serotonin is in both.  That's the fear.  You are on a fairly  high dose of Prozac and not a starting dose of Effexor either.  So, you are not on low mg doses of either med. In general, using these two meds together would be uncommon I believe and does increase your risks.  I'd speak to your doctor about this.  Let us know what they say!
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.